Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Refilling intrathecal drug delivery systems is a delicate procedure that can lead to serious complications. We report the first case of catheter damage during a refill.
CASE REPORT: A patient implanted with a 20-mL reservoir pump for intrathecal baclofen infusion for severe spasticity complained of spasticity increase after a complex refill. Despite increasing the drug dosage, the patient’s symptoms did not improve, and, after another refill, he was hospitalized for deep sedation and unresponsiveness.
Surgical revision demonstrated a catheter lesion close to the connection with the pump reservoir.
We hypothesize that the catheter had been lesioned during the first refill and, after the last refill, a pocket fill occurred with a significant dose of baclofen reaching the intrathecal space.
CONCLUSION: Ultrasound or fluoroscopic guidance should be used when performing challenging pump refills to avoid potentially catastrophic adverse events such as catheter lesions or pocket fills.
KEY WORDS: Baclofen, case report, catheter, intrathecal therapy, pocket fill, spasticity